Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Tucson, AZ

July 17, 2005Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2005, 3:48 PM MST for Cochise County, Graham County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2005, 3:48 PM MST (22:48 UTC)
Expired
Jul 17, 2005, 4:15 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 172249
SVRTWC
AZC003-009-172315-
/O.NEW.KTWC.SV.W.0019.050717T2248Z-050717T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
348 PM MST SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 415 PM MST

* AT 339 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED        
  NORTH OF BENSON...OR ABOUT 34 MILES SOUTHWEST OF SAFFORD...AND     
  MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
  DAVID...MULESHOE RANCH PRESERVE...MESCAL...I-10 AND TEXAS CANYON...
  DRAGOON AND CASCABEL.

LAT...LON 3276 11011 3284 11045 3245 11046 3189 11044
      3186 10995 3232 10994 3258 10996

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 172309
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST SUN JUL 17 2005

AZC003-009-172315-
/O.CON.KTWC.SV.W.0019.000000T0000Z-050717T2315Z/
GRAHAM AZ-COCHISE AZ-
406 PM MST SUN JUL 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MST FOR
NORTHWESTERN COCHISE AND SOUTHWESTERN GRAHAM COUNTIES...

AT 405 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME TO NICKEL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WHERE 
LOCATED NEAR MULESHOE RANCH PRESERVE SOUTH TO AROUND BENSON. 
MOVEMENT WAS SOUTH AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE 
BUT ARE NOT LIMITED TO SAINT DAVID...MESCAL...I-10 AND TEXAS 
CANYON...DRAGOON...CASCABEL AND BENSON.

ANOTHER WARNING WILL LIKELY BE ISSUED TO EXTEND THE WARNING AREA FOR 
A LONGER PERIOD OF TIME SINCE THE STORMS CONTINUED TO STRENGTHEN. 

LAT...LON 3276 11011 3284 11045 3245 11046 3189 11044
      3186 10995 3232 10994 3258 10996

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SUN JUL 17 2005

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER FAR WESTERN ARIZONA AND
SOUTHERN NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH
MONDAY. ENOUGH MOISTURE EXISTS FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN MONDAY. THE HIGH PRESSURE SYSTEM
WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK...AND
BRING AN INCREASE IN MOISTURE AND THUNDERSTORMS TO SOUTHEAST ARIZONA.

&&

.DISCUSSION...CURRENTLY RADARS ARE DETECTING ISOLATED THUNDERSTORMS
DEVELOPING ALONG THE MOGOLLON RIM AND THE WHITE MOUNTAINS...AS WELL
AS IN WEST CENTRAL NEW MEXICO. ALL OF THE STORMS SEEM TO EXHIBIT A
SOUTH OR SOUTH SOUTHWEST MOTION.

BASED ON POSITION OF THE UPPER HIGH...WHICH IS OVER SOUTHERN
CALIFORNIA SOUTH OF LAS VEGAS...WOULD EXPECT MOST OF THE STORMS TO
DEVELOP THIS AFTERNOON OVER MY THREE EASTERN MOST ZONES OF
GREENLEE...GRAHAM AND COCHISE COUNTIES. DRIER MID LEVEL AIR TO MY
NORTH AND WEST SHOULD HELP TO LIMIT THE CONVECTION TO SOME EXTENT
FOR THE CENTRAL AND WESTERN DESERTS...BUT AS THE AFTERNOON AND
EVENING PROGRESSES CANT RULE OUT THE DEVELOPMENT OF ISOLATED STORMS
AS OUTFLOWS FROM STORMS TO THE EAST MAY PUSH INTO THE AREA.

MODELS GENERALLY INDICATE THAT THE UPPER HIGH WILL MAINTAIN ITS
POSITION NEAR THE CONJUNCTION OF THE ARIZONA...CALIFORNIA AND NEVADA
BORDERS THROUGH AROUND LATE MONDAY OR EARLY TUESDAY. RIPPLES OF
ENERGY WILL ROTATE AROUND THE EAST/SOUTHEAST PERIPHERY OF THE HIGH
THROUGH THAT TIME WHICH WILL HELP TO ENHANCE THE CONVECTION DURING
THE AFTERNOON AND EVENING HOURS ON MONDAY...BUT ONLY ISOLATED STORMS
EXPECTED. ON TUESDAY THE HIGH WILL SHIFT EASTWARD INTO NORTHERN
ARIZONA AND NW NEW MEXICO. THIS WILL CONTINUE TO PROVIDE THE AREA
WITH A NORTHEAST TO EASTERLY FLOW WHICH SHOULD KEEP ENOUGH MOISTURE
IN THE AREA TO KEEP MAINLY ISOLATED STORMS IN THE FORECAST. BY
WEDNESDAY THE REMNANTS OF EMILY SHOULD HAVE PUSHED INTO EASTERN
MEXICO SOUTH OF THE BROWNSVILLE AREA. AS A RESULT A LONG FETCH OF
EASTERLY FLOW SHOULD DEVELOP ACROSS ARIZONA. THIS EASTERLY FETCH
WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AS REMNANTS OF EMILY
AND ITS ASSOCIATED MOISTURE TREKS WESTWARD. THUS...WE SHOULD SEE AN
UPSWING IN RAIN CHANCES AS THIS OCCURS. FOR THE TIME BEING I
INCREASED AFTERNOON AND EVENING POPS TO THE LOW END OF THE CHANCE
CATEGORY AND KEPT IT THERE THROUGH THE WEEKEND. HOWEVER...IF THE GFS
IS CORRECT WE COULD SEE HIGHER RAIN CHANCES THIS WEEKEND. SINCE THIS
IS DAY 6 & 7 WILL HOLD OFF FOR ANOTHER MODEL RUN OR TWO...BUT IF THE
MODELS MAINTAIN THIS WET SCENARIO WITH THE APPROACH OF THE REMNANTS
OF EMILY...SUBSEQUENT SHIFTS WILL LIKELY HAVE TO INCREASE RAIN
CHANCES FOR LATE IN THE WEEK AND INTO THE WEEKEND. STILL ENOUGH
UNCERTAINTY AT THIS TIME TO WAIT...ESPECIALLY SINCE THE LAST RUN OF
THE ECMWF DOESNT PUSH AS MUCH MOISTURE INTO THE REGION AS THE GFS
DOES.

TEMPERATURES WILL CONTINUE ABOVE THE 105 DEGREE MARK THROUGH THE
MIDDLE OF THE UPCOMING WEEK. THEREAFTER AS MOISTURE INCREASES FROM
THE EAST EXPECT DAYTIME HIGHS TO MODERATE A BIT WITH AFTERNOON HIGHS
EXPECTED TO BE JUST BELOW THE 100 DEGREE MARK BY FRIDAY AND
CONTINUING THROUGH THE WEEKEND.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS WILL
CONTINUE TO DOMINATE THE WEATHER OVER SOUTHEAST ARIZONA. THIS WILL
LEAD TO ABOVE NORMAL TEMPERATURES THROUGH MOST OF THE WEEK AND
PROVIDE THE HEATING NECESSARY TO PRODUCE AFTERNOON AND EVENING
THUNDERSTORMS. BY WEDNESDAY ADDITIONAL MOISTURE WILL ENTER THE AREA
FROM THE SOUTHEAST INCREASING THE POSSIBILITY OF THUNDERSTORMS.
OTHERWISE... A RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY
WEEKS END AS MORE CLOUDS FILL THE SKY ASSOCIATED WITH THE INCREASE
IN MOISTURE.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

PUBLIC DISCUSSION...MOLLERE
FIRE WEATHER/AVIATION...EVANS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 12:10 PM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST SUN JUL 17 2005

AZZ029-031-032-181400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE
CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN
THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-181400-
TUCSON METRO/MARANA/GREEN VALLEY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE
STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-034-035-181400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SANTA
CRUZ COUNTY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM... COCHISE
AND SANTA CRUZ COUNTIES

.DAY ONE...TODAY

DRIER MID LEVEL AIR HAS BEGUN TO ENTER THE AREA FROM THE NORTH UNDER
HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS. HOWEVER... AMPLE
MOISTURE REMAINS OVERHEAD TO CAUSE THUNDERSTORMS TO ONCE AGAIN
DEVELOP TODAY THROUGH EARLY TONIGHT. THE THUNDERSTORM STEERING FLOW
IS FROM THE NORTH. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS
THAT DEVELOP IS STRONG WIND GUSTS WHICH COULD APPROACH 50 MPH.
HOWEVER... THERE IS A CHANCE FOR A THUNDERSTORM OR TWO TO PRODUCE
BRIEF HEAVY RAIN... SEVERE WIND GUSTS OF OVER 60 MPH OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:24 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee51 min
Jul 17, 3:16 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal49 min
Jul 17, 4:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Jul 17, 4:45 PM MSTSevere Thunderstorm WarningTWCCochise50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.